Pulmonary edema after electroconvulsive therapy

J ECT. 2008 Dec;24(4):283-5. doi: 10.1097/YCT.0b013e31816dc863.

Abstract

A 42-year-old right-handed man with major depression, posttraumatic stress disorder, gastroesophageal reflux disease, and hypertension received 7 treatments of right unilateral electroconvulsive therapy, with the only complications being elevated blood pressure up to 180/120 mm Hg and agitation upon awakening. During eighth treatment, he experienced blood pressures as high as 210/130 mm Hg with severe agitation upon awakening from anesthesia followed by pulmonary edema. Pulmonary edema is rarely seen as a complication in electroconvulsive therapy, but if the airway becomes obstructed or there is excessive sympathetic discharge during the procedure, pulmonary edema may be more likely to occur.

MeSH terms

  • Adult
  • Blood Pressure / physiology
  • Critical Care
  • Depressive Disorder, Major / complications*
  • Depressive Disorder, Major / therapy*
  • Electroconvulsive Therapy / adverse effects*
  • Gastroesophageal Reflux / complications
  • Humans
  • Hypertension / complications
  • Male
  • Pulmonary Edema / etiology*
  • Pulmonary Edema / physiopathology
  • Pulmonary Edema / therapy
  • Sputum / physiology
  • Stress Disorders, Post-Traumatic / complications*
  • Stress Disorders, Post-Traumatic / therapy*
  • Sympathetic Nervous System / physiopathology